Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Is anybody taking Gabapentin (neurotin)?

(20 Posts)
Cocolepew Sat 14-Feb-15 21:43:18

If so do you have sore boobs?
Mine are sore and heavy they way they would have been before a period (which I don't have anymore). They have also got bigger.

MatildaTheCat Sun 15-Feb-15 11:33:20

Yes, been taking it for ages. No, don't have sore boobs. Possibly grown a tiny bit...

What dose are you taking and how long for? Pregablin is a cleaner alternative but much more expensive so most gps will try gabapentin first.

Cocolepew Sun 15-Feb-15 15:16:12

Thanks, mines grown loads hmm
Ive been on 900mg Gabapentin since June.
I've made the decision to come off it. Looking through the side effects I have a few including dizziness and loss of balance.

IvegotaCaveTroll Sun 15-Feb-15 15:23:16

There's more evidence of gabapentin working than pregabalin. Also although some consider pregabalin 'cleaner' it's probably not. If u have only just started the gabapentin it's worth persevering as initial side effects can improve- as long as they are not so bad.

Depending what u are taking it for there are alternatives including pregabalin but all may have side effects in different people. If you are taking it for chronic pain then it's worth knowing that u need to b on a decent dose for up to 2 months before u can be sure it's not working. That goes for all chronic pain mess (amitriptyline, pregabalin etc)

It's always worth discussing with ur doctor if u have concerns and tapering slowly when coming of it.

WhenMarnieWasThere Sun 15-Feb-15 15:23:17

I've taken it for over a year now and don't have soreness anywhere. I do have poor word recall, poor memory, a twitch and a tendency to randomly say the wrong (but related) word in any given sentence.

Annoying. But I had massive side effects on the last lot of tablets I was prescribed (carbamazepine) which left me unable to stay awake or walk in a straight line.

THere are lots of other things available to take. My sister takes pregablin and finds it better as far as side effects go, but slightly less effective.

emmelinelucas Sun 15-Feb-15 15:42:27

Yes, Coco I did.
It has eased over the last 6 months or so.
I bought some of those fake sports bra things from the pound shop and wear them at night. They have helped tremendously.
I had big boobs to start with, but they felt like balloons filled with water for a good while.
The bra's are worth a try for a pound

Cocolepew Sun 15-Feb-15 15:50:03

Thanks for the replies, I take it for neuropathy after a lupus flare.
Its been 10 months but I feel the side effects have really only started in the last few months.
Its got to the point Im not sure what symptons are caused by the Lupus and which by the medication .

tabulahrasa Sun 15-Feb-15 15:53:18

Don't just stop taking it...if you do decide to come off it, you need to be weaned off it.

Cocolepew Sun 15-Feb-15 17:22:27

I wont, thanks.

IvegotaCaveTroll Sun 15-Feb-15 19:15:55

What dose are u on and is it helping the pain? I'm a neurology doctors and there are alternatives if this drug doesn't work.
Unfortunately there can be side effects with any drugs and it can be very difficult to know what's causing what.
The evidence behind gabapentin is better than pregabalin but saying that I was on pregabalin and it helped me with back pain. Everyone responds to different things.

IvegotaCaveTroll Sun 15-Feb-15 19:16:32

Just take advice before weaning it down as stopping abruptly is not a good idea.

lougle Sun 15-Feb-15 19:32:43

I take it - yes the sore boobs but not sure how much is the fact that I've recently removed a mirena coil. Stopping it suddenly can cause seizures (even if you don't have epilepsy).

I get the word thing, but I'm not sure whether that's my migraines or the gabapentin & nortryptiline. I need to increase my dose I think. I'm still getting lots of migraines. It's quite debilitating.

MatildaTheCat Sun 15-Feb-15 19:46:06

The words, yes. Though I think I've improved a bit. Have you thought about perhaps decreasing the dose rather than stopping altogether? I think it's very effective for keeping my leg pain at bay even if I know it's still there.

I'm on 600mg three times a day. Tbh I never suspected gabapentin for my chest expanding but it has. Annoying but not a deal breaker for me. I tried pregablin but gained weight. That was a deal breaker.

Cocolepew Sun 15-Feb-15 20:07:38

900mg a day. Its not keeping the pain away tbh but I dont want to increase the dosage, even though I know this isnt very much. It did help with sunburn type pain during a flare, but I still get lots of nerve pain. I take amitripiline (sp) and plaquenil and occassionally steroids, or steroid injections (I get pleurisy a few times a year)..
I've put a lot of weight on and feel constantly hungry. The dizziness and losing my balance is annoying . Ive been getting chest pain and tightening around the top of my stomach/chest that I think might be linked to it. It hasnt helped with joint pain in any way.
I'll go back to the dr and discuss it.

Kundry Sun 15-Feb-15 20:31:30

900mg three times a day is a pretty big dose of gabapentin. If you don't think it's helping, try readucing and see if the pain is worse - at this point about 50% will realise it was doing something after all and 50% chuck it in the bin.

WhenMarnieWasThere Sun 15-Feb-15 21:24:26

I'll argue the other side.....
I take 1800mg a day.

I have TN which was bringing agonising attacks of pain that came either when triggered (by cold/by touch/by eating or drinking) or just spontaneously.

I started on 300mg a day (over 3 doses) with the instruction to up my dose every fortnight until I stopped having pain. I was advised to go no higher than 1800.

At 1500 I stopped having spontaneous attacks.
At 1800 I finally stopped having even the triggered attacks.

I still have aches and 'niggling' pains, but no horrid pains. I'm not allowed any higher, but am not pain free.

So, some things require a whacking great dose of gabapentin.
My dad, for example, has been prescribed twie that amount by his pain specialist for his neuropathy.

You COULD consider raising your dose if you are still in pain, but if you are having other side effects then I can understand why you wouldn't want to.

WhenMarnieWasThere Sun 15-Feb-15 21:26:18

I have found that I am a stone heavier than I was before I got put on the tablets.
Part of this is possibly down to being less active when I was in pain.
And part of it is that I have a hip issue that slightly affects my ability to be as active as I'd like to be.

But I do find that it is a lot harder to lose weight while on gabapentin.
I'm currently counting my ww points like a good girl to do something about it.

TheFairyCaravan Sun 15-Feb-15 22:08:44

I take it. I take 300 in the morning, at lunchtime and 600 at night. I have got sore boobs now you come to mention it. My nipples are really sensitive if they rub against my clothes or pyjamas. I thought it was just me, I've got so many problems I've forgotten what's normal!

I did take Pregabalin. It made me put in weight, I've lost it all now and some more, my hands swelled so much I ended up in A&E with navy blue fingers and needed my rings cut off. My wedding and eternity rings had to be made bigger. I got tingling in my hands all the time. It was horrible.

My pain consultant is talking about taking me off the Gabapentin now because he is not convinced it is working anymore.

Cocolepew Sun 15-Feb-15 22:09:09

Marnie my friend suffers from that so I know how horrible and debilitating it can be flowers.
I find other Lupus symptons to be much much worse than the neurpatic pain I take Gabapentin for. If it isnt helping those and Im having side effects which Im struggling with, I feel like I should at least drop my dosage. If that makes sense.
I think I will start to decrease it over the next week while Im off work and if I think it is making me feel worse Ill increase the dosage again.
I will ask my gp about alternatives .

flowers for all us sickies smile

Cocolepew Sun 15-Feb-15 22:11:00

One thing I do like about it is it helps me sleep.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now